Texas, 2024Damaging Wind in Texas, March 21, 2024
March 21, 2024 · NWS LCH · 1 event in 1 county or zone
A line of storms moved across south Texas producing one report of severe winds at the Southeast Texas State Fair.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved across south Texas producing one report of severe winds at the Southeast Texas State Fair.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 21, 9:05 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 21, 9:05 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1005 PM CDT Thu Mar 21 2024
...New UPDATE, MARINE...
.UPDATE...
Wx map shows continued tight pressure gradient across the Northern
Gulf keeping strong easterly winds around 20-25 kts with gusts
near 30 kts across the coastal waters. Further inland, winds taper
off, mainly east around 10-15 mph along and south of I-10, 5 mph
or less further inland. Radar showing severe thunderstorm just
west of Hardin county in Southeast Texas. Expect chances of
showers and thunderstorms to increase significantly after Midnight
through daybreak as an expected squall line over Central Texas
this evening quickly moves east and intensifies. Latest short
term guidance continues to show the strongest thunderstorms with
the strongest winds likely to pass along and south of the I-10
corridor into the coastal waters. Anticipating the increased (or
continued increased) inflow ahead of this line, increased the
marine winds overnight and extended the Small Craft Advisory, see
marine discussion. Otherwise, majority on forecast remains on
track.
08/DML
&&
.SYNOPSIS...
Issued at 343 PM CDT Thu Mar 21 2024
Latest WV imagery and UA analysis shows a compact upper low
spinning over NW TX, embedded within a shortwave trough traversing
the southern plains. An impulse rounding the southeast flank of
the trough was producing a widespread rain shield across SW LA and
SE TX, with a couple of bands of very strong/severe storms noted
well offshore, at least 120 miles off the Cameron Parish coast.
At the surface, a weak trough is noted along the TX coast, with
mostly easterly winds across the area. The widespread rain and
clouds have held temperatures fairly steady today in the middle
50s to lower 60s.
Another round of storms is anticipated overnight as the core of
the upper low crosses the region, ushering a cold front through
the region. Dry and pleasant conditions are expected for the
weekend, with another strong storm system expected to move through
the area on Monday into Tuesday.
24
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 343 PM CDT Thu Mar 21 2024
A brief respite from the rain is expected this evening as the
disturbance aloft moves further east. CAM guidance has been in
generally good agreement over the past 24 hours of a possible
squall line moving through the region overnight tonight in concert
with the upper trough axis/cold front. Forecast soundings show
decent wind profiles, with good deep layer shear, but overall
instability appears weak with a rather stable boundary/near
surface layer. This will likely lead to elevated convection,
reducing the potential for tornadoes, but the potential for bowing
segments keeps a risk for damaging wind gusts. Limited instability
and modest lapse rates will keep any hail risk marginal, and the
overall outlook for severe weather tonight is now considered
marginal per the latest SPC Day 1 SWO.
The line of storms will quickly shift east overnight, exiting our
eastern parishes by 14-15Z. Wrap around moisture associated with
the upper low will keep clouds in place through the day, with a
few showers possible as well. The front will not bring anything in
the way of colder temperatures but should keep lows and highs more
aligned with climatological normals.
Drier air will move into the region with the passage of the upper
low, with surface high pressure building south into the area for
the weekend. Dry weather will prevail on Saturday, with partly
cloudy to mostly sunny skies expected. Daytime highs will climb
into the 70s areawide while lows Saturday night fall back into the
upper 40s to middle 50s.
24
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 343 PM CDT Thu Mar 21 2024
Onshore flow really picks up Sunday and especially on Monday as a
large longwave trof moves into the central US. PWATS/TDs will rise
into Monday with increasing showers/storms. Given the
moisture/forcing and available instability, severe weather will be
possible. In fact, the SPC generally has areas north of I-10 in a
15% chance for severe weather. This is something that we will be
watching closely as we move into the weekend. The biggest questions
will be timing as some model differences remain and then the
strength of the marine layer/potential destabilization. However
regardless of strong destabilization, the forcing and wind fields
should alone be enough for at least some severe risk, with the
northern portion of the CWA seeing the greatest probabilities.
Thereafter, cooler temps and drier offshore flow will take hold.
Daytime highs will drop back into the lower 70s Tuesday/Wednesday.
However a warming trend is then expected as midlevel ridging
traverses the area. Daytime highs late next week may approach 80
degrees with a return of onshore flow.
78
&&
.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Thu Mar 21 2024
MVFR to VFR conditions are present across the region with light to
moderate rain across Acadiana. Thunderstorms will form along a
boundary in Texas and will move across the region from the west to
east. This round of convection will start around midnight (06Z).
The line should be done around sunrise (12Z) with lingering low
clouds into the mid morning. While the thunderstorms conditions
will drop to IFR or LIFR with heavy rain and gusty winds.
&&
.MARINE...
Issued at 925 PM CDT Thu Mar 21 2024
Strong easterly winds will gradually taper off by daybreak as a
surface low and cold front move across the area. Expect a line of
strong to possibly severe thunderstorms moving west to east overnight
in conjunction with a cold frontal passage. In anticipation of the
increased inflow ahead and along the line of thunderstorms, extended
the Small Craft Advisory through 4 AM CDT for all marine zones,
and 4 AM-7 AM CDT for all marine zones from Cameron eastward. Of
course, if short term winds (2 hours or less) associated with the
thunderstorms exceed 34 kts, Special Marine Warnings will be issued.
08/DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 52 69 50 71 / 100 60 10 0
LCH 56 74 53 75 / 90 20 20 0
LFT 56 75 54 75 / 90 60 20 0
BPT 59 77 55 78 / 80 10 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 4 AM CDT Friday for GMZ430-432-450-
470.
Small Craft Advisory until 7 AM CDT Friday for GMZ435-436-452-
455-472-475.
&&
SHORT TERM...08
LONG TERM....78
AVIATION...14In the hours before
Special weather statement, Mar 21, 7:37 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
837 PM CDT Thu Mar 21 2024
TXZ201-515-615-220200-
Hardin TX-Lower Jefferson TX-Upper Jefferson TX-
837 PM CDT Thu Mar 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHEASTERN HARDIN COUNTIES THROUGH 900 PM CDT...
At 837 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nome, moving northeast at 30 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Beaumont, Lumberton, Sour Lake, Nome, Bevil Oaks, and China.
This includes Interstate 10 in Texas between mile markers 855 and
845.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 9425 3010 9409 3008 9409 3008 9407
3003 9404 2995 9444 3011 9445 3011 9455
TIME...MOT...LOC 0137Z 244DEG 25KT 3006 9445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
14Thunderstorm Wind, Jefferson
- When
- March 21, 10:24 PM CST
- Where
- Jefferson County, 0.91 mi SW of Brooks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWSS
- Coordinates
- 30.010, -94.180
A trailer was overturned due to a high wind gust at the South Texas State Fair at Ford Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 21 to 22, 202420 events
- Hail and Damaging Winds in Texas, March 21, 20241.75 in hail · 15 events
- Hail in Texas, March 21, 20242.5 in hail · 12 events
- Flooding and Damaging Wind in Puerto Rico, March 21 to 26, 2024$11,000 · 5 events
- Heavy Snow in Minnesota, March 21 to 22, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 21 to 22, 20245 events
- Heavy Snow in Wisconsin, March 21 to 22, 20243 events
- Hail in Texas, March 21, 20241 in hail · 2 events
- Hail and Damaging Wind in Texas, March 21 to 24, 20241 in hail · 2 events
- Wildfire in Missouri, March 21, 20241 event
- Waterspout in South Atlantic Coastal Waters, March 21, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168787.